Alert archive / California / Wind Advisories in 2023

Wind Advisory 8, NWS Phoenix, AZ

January 25, 2023Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Jan 25, 2023, 12:40 AM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Jan 25, 2023, 4:00 PM PST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2023, 12:40 AM PST (08:40 UTC)
In effect from
Jan 25, 2023, 4:00 PM PST
Expired
Jan 26, 2023, 7:00 PM PST
In force
27 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS75 KPSR 250840
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
140 AM MST Wed Jan 25 2023

AZZ553-251600-
/O.CON.KPSR.FZ.W.0005.000000T0000Z-230125T1600Z/
/O.CON.KPSR.HZ.W.0004.000000T0000Z-230125T1600Z/
Northwest Pinal County-
Including the cities of Casa Grande, Florence, and Coolidge
140 AM MST Wed Jan 25 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...
...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...For the Freeze Warning, in San Tan Valley, Sacaton,
  Maricopa, temperatures around 30. For the Hard Freeze Warning, 
  in Casa Grande, Arizona City, Coolidge, temperatures in the 
  upper 20s.

* WHERE...Northwest Pinal County.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ539-540-542-546-548-550-551-251600-
/O.CON.KPSR.FZ.W.0005.000000T0000Z-230125T1600Z/
Gila Bend-Buckeye/Avondale-Deer Valley-Scottsdale/Paradise Valley-
East Valley-South Mountain/Ahwatukee-Southeast Valley/Queen Creek-
Including the cities of Gila Bend, Sentinel, Avondale, Cashion, 
Goodyear, Liberty, Peoria, Paradise Valley, Mesa, Chandler, 
Tempe, Gilbert, Sun Lakes, and Queen Creek
140 AM MST Wed Jan 25 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...Temperatures in the lower 30s.

* WHERE...Gila Bend, Buckeye/Avondale, Deer Valley, 
  Scottsdale/Paradise Valley, The East Valley of the Phoenix 
  Metro Area, South Mountain/Ahwatukee and Southeast 
  Valley/Queen Creek.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ564-565-568-252200-
/O.NEW.KPSR.WI.Y.0008.230126T0000Z-230127T0000Z/
Chuckwalla Mountains-Imperial County Southeast-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
1240 AM PST Wed Jan 25 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 to 45 mph 
  expected.

* WHERE...Chuckwalla Mountains, Southeastern Imperial County and 
  Chiriaco Summit.

* WHEN...From 4 PM this afternoon to 4 PM PST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-252200-
/O.NEW.KPSR.WI.Y.0008.230126T0000Z-230127T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1240 AM PST Wed Jan 25 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM PST
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 4 PM this afternoon to 7 PM PST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
892 
WWUS75 KPSR 252126
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
226 PM MST Wed Jan 25 2023

CAZ564-565-568-260930-
/O.CON.KPSR.WI.Y.0008.230126T0000Z-230127T0000Z/
Chuckwalla Mountains-Imperial County Southeast-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
126 PM PST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 to 45 mph 
  expected.

* WHERE...Chuckwalla Mountains, Southeastern Imperial County and 
  Chiriaco Summit.

* WHEN...From 4 PM this afternoon to 4 PM PST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-260930-
/O.CON.KPSR.WI.Y.0008.230126T0000Z-230127T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
126 PM PST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 4 PM this afternoon to 7 PM PST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
785 
WWUS75 KPSR 260937
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
237 AM MST Thu Jan 26 2023

CAZ564-565-568-262200-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-230127T0000Z/
Chuckwalla Mountains-Imperial County Southeast-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
137 AM PST Thu Jan 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 40 to 45 mph.

* WHERE...Chuckwalla Mountains, Southeastern Imperial County and 
  Chiriaco Summit.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-262200-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-230127T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
137 AM PST Thu Jan 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 to 55 mph.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 24, 9:21 PM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 24, 9:21 PM PST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1021 PM MST Tue Jan 24 2023

.Update... Updated Aviation discussion

&&

.SYNOPSIS...
Mainly tranquil conditions will prevail through the upcoming
weekend. Below normal temperatures will prevail through at least
the next 7 days, with cold mornings continuing as early morning
low temperatures in the 30s will prevail through the end of the
week. A passing weather disturbance will bring breezy to locally
windy conditions on Thursday, mainly across southeast California.

&&

.DISCUSSION...
After one of the coldest mornings in at least a couple of years,
temperatures this afternoon will be noticeably warmer compared to
yesterday afternoon with highs in the middle to upper 50s across
the lower deserts of south-central AZ to lower to middle 60s
across the western deserts under mostly clear skies. The overall
synoptic pattern features a highly amplified eastern Pacific ridge
with a broad trough downstream into the eastern half of the U.S.
With this overall pattern configuration, the southwest U.S. will
be under northwesterly flow aloft through the end of the week and
even though temperatures will gradually warmup through the
weekend, readings will still remain below normal.

Another very cold night is still anticipated with several of the
Phoenix suburbs dropping to near freezing once again and thus
another Freeze Warning has been issued. Across northwest Pinal
County near Casa Grande and Arizona City, temperatures may drop
into the upper 20s and thus a Hard Freeze Warning has been
issued once again. Overnight low temperatures through Saturday
are still anticipated to drop down into the 30s across most of the
lower desert communities, with some rural locations still likely
to observe temperatures near freezing.

With the region remaining under northwesterly flow aloft along
the eastern side of the Pacific ridge, an embedded positively
titled shortwave trough will dive down and move through on
Thursday. Given the continental trajectory of this trough, it
will be moisture starved and thus precipitation is not expected
with NBM PoPs at zero. The more sensible weather impact will be an
increase in northerly winds, with the strongest winds expected to
be into southeast CA, where gusts ranging between 25-35 mph,
locally 40 mph, will be likely.

As we head into the weekend and early next week, the
aforementioned eastern Pacific Ridge will extend into Alaska,
forcing another trough to amplify across most of the western
CONUS. As it does so, it could allow for the opportunity to
deliver some precipitation for the area, especially from Phoenix
and points north and east, early next week. However, currently
there is a large spread amongst the ensembles on the timing, depth
and trajectory of this trough. At this time, about more 80% of
the EPS members have measurable precipitation in Phoenix but how
much if any still remains highly uncertain. Latest NBM PoPs are
between 20-30% for early next week. What seems more certain is
that this trough will likely push temperatures well below normal
once again after the gradual warmup expected through the upcoming
weekend.

&&

.AVIATION...Updated at 0530z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT
No aviation concerns are expected during the TAF period. Winds
through early tomorrow afternoon will be light and maintain an
easterly component. Between 19-21Z, winds will shift out of the
W for a brief time and then veer to the NE by tomorrow evening.
Winds will be primarily <6kt through tomorrow afternoon, but KDVT
and KSDL could see 8-9kt in association with that NE shift.
Besides a few high clouds, expect clear skies at all terminals.

Southeast California/Southwest Arizona including KIPL and KBLH:
Clear skies are expected to predominate the region through the
forecast period. Light winds will trend westerly at KIPL before
shifting out of the north around 17Z with an upward trend in
speeds (8-12kt). Northerly winds at KBLH through the forecast.
Gusts 20+ are possible after 17Z.

&&

.FIRE WEATHER...
Below normal temperatures are expected through at least the next 7
days. Light winds are expected across eastern districts, with the
exception of Thursday with locally 15-25 mph (25-30 mph in the
mountains east of Phoenix). Breezy northerly winds in the afternoons
in western districts will continue through at least Thursday, with
the strongest winds on Thursday (25-35 mph gusts). Expect lighter
winds this weekend. MinRH values will range between 30-50% today
across eastern districts and 15-25% across western before dropping
to 15-30% across all districts through Saturday. Overnight
recoveries will be good, with MaxRHs mostly between 50-80%. There
may be some frost Tuesday and Wednesday mornings in parts of South-
Central AZ.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Warning until 9 AM MST Wednesday for AZZ539-540-542-546-
     548-550-551-553.

     Hard Freeze Warning until 9 AM MST Wednesday for AZZ553.

CA...None.
&&

DISCUSSION...Lojero
AVIATION...Worley
FIRE WEATHER...Benedict

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.